Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 138, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Sep 16, 1996, 4:15 PM CDT for Choctaw County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 16, 1996, 4:15 PM CDT (21:15 UTC)
- Expired
- Sep 16, 1996, 5:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 4:25 PM CDT | Thunderstorm Wind 50 | Yantley, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1948 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 14.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 162116 SVRMOB ALC023-162200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 415 PM CDT MON SEP 16 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...CHOCTAW COUNTY AT 415 PM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM WHICH WILL ENTER WESTERN CHOCTAW COUNTY BY 420 PM AND CONTINUE EAST ACROSS CHOCTAW COUNTY AT 40 MPH. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND WILL PRODUCE GUSTS IN EXCESS OF 60 MPH AS IT MOVES ACROSS CHOCTAW COUNTY. IF YOU ARE CAUGHT OUTSIDE...SEEK SHEL"TER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:32 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 16, 2:32 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 PM CDT MON SEP 16 1996 50H TROF MOVE EAST OF FA THIS EVENING WITH FLOW BECMG ZONAL AS OMEGA PTRN SETS UP IN MID SECTION OF COUNTRY. DRYING BEGINS TONIGHT XCPT NEAR THE SFC. WILL PRBLY HAVE TO HANG ON TO DECENT POPS INTO THIS EVENING ALTHOUGH WUD THNK THAT BKN LINE OF STMS FROM CBM TO LFT WILL DIMINISH WITH LOSS OF HEATING. FCST AREA SOUNDINGS SHOW ATMOS DRYING OUT IN THE MID LEVELS BUT REMAINING VERY MOIST NEAR THE SFC. SHUD BE GOOD CHC FOR FOG TONIGHT WITH ABOVE SETUP AND VERY MOIST AIR MASS IN THE LOWEST LAYERS...ESPECIALLY AS WNDS DROP OFF BY MIDNIGHT. (1) 74/89/70/89 4212 (2) 75/89/72/89 4212 11
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 6:45 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.